Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 68, NWS Birmingham, AL

August 15, 2005Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 15, 2005, 2:23 PM CDT for Jefferson County, Alabama. It was in force for 112 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2005, 2:23 PM CDT (19:23 UTC)
Expired
Aug 15, 2005, 4:15 PM CDT
In force
112 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 30 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 2:30 PM CDTFLASH FLOOD3 Nne Hoover, ALLOCALLY HEAVY RAINFALL OF AROUND 2 INCHES CAUSED EXCESSIVE WATER ON THE ROADWAYS OF HIGHWAY 31 AND COLUMBIANA ROAD IN THE VESTAVIA HILLS AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 151924
FFWBMX
ALC073-152115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
223 PM CDT MON AUG 15 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN JEFFERSON COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF BIRMINGHAM

* UNTIL 415 PM CDT

* AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A STATIONARY THUNDERSTORM OVER HOMEWOOD AND    
  VESTAVIA HILLS.  DOPPLER RADAR INDICATED THAT ONE TO TWO INCHES
  HAS FALLEN IN THESE AREAS SINCE 115 PM CDT.  AN ADDITIONAL ONE     
  TO THREE INCHES OF RAINFALL ARE LIKELY WITH THIS STORM THROUGH 
  330 PM CDT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  HOMEWOOD...VESTAVIA HILLS...AND CAHABA HEIGHTS.  SHADES AND 
  PATTON CREEKS WILL EXPERIENCE RAPID RISES AND MAY APPROACH 
  BANKFULL...WHICH MAY CAUSE FLASH FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO 
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED 
QUICKLY. MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3357 8678 3346 8669 3343 8673 3343 8673
      3343 8675 3338 8679 3338 8682 3336 8684
      3344 8694

$$

MBS/91
1 follow-up statement
000 
WGUS74 KBMX 152013
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CDT MON AUG 15 2005

ALC073-152022-
JEFFERSON AL-
313 PM CDT MON AUG 15 2005

...THE FLASH FLOOD WARNING FOR SOUTHERN JEFFERSON COUNTY 
IS CANCELLED...

THE THREAT FOR HEAVY RAINFALL AND FLASH FLOODING HAS ENDED ACROSS 
SOUTHERN JEFFERSON COUNTY...IN THE HOMEWOOD...VESTAVIA HILLS... 
HOOVER...AND CAHABA HEIGHTS AREAS.  THE STORMS THAT PROMPTED THE 
WARNING HAVE WEAKENED.

LAT...LON 3357 8678 3346 8669 3343 8673 3343 8673
      3343 8675 3338 8679 3338 8682 3336 8684
      3344 8694

$$

MBS/91

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 4:58 AM CDT, 9 hours 25 minutes earlier.

Area forecast discussion, Aug 15, 4:58 AM CDT, 9 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 AM CDT MON AUG 15 2005

.SHORT TERM...(TODAY THROUGH THURSDAY) SOME WILL BE THANKFUL...BUT
AT A BIT OF A LOSS FOR WORDS TONIGHT. THROUGH A COMBINATION OF
WEATHER PATTERN BURN OUT...AND A BIT OF MODEL UNCERTAINTY...NOT
SURE WHERE TO START. THINGS WERE FAIRLY CERTAIN OF IN THE SHORT
TERM...SUB-TROPICAL RIDGE...AND DAILY RAIN CHANCES. A LITTLE LESS
CERTAIN ON TEMPERATURES...BUT FAIRLY CONFIDENT TODAY IS GOING TO
BE THE WARMEST OF THE BUNCH.

NAM AND GFS IN GOOD AGREEMENT BRINGING A SLIVER OF WARMER...RELATIVELY
DRIER AIR AND MID LEVEL SUBSIDENCE ASSOCIATED WITH H8 AND H7 RIDGE...INTO
WESTERN AND NORTHERN SECTIONS...WHICH WILL PUMP TEMPERATURES UP
INTO THE MID 90S IN MANY LOCATIONS. THIS SHOULD ALSO ACT TO
INHIBIT SHOWERS A BIT OVER THE AREA. BUT BY TONIGHT...GUIDANCE IS
JUMPS ALL OVER SOMETHING...AND GRINDS OUT LIKELY POPS OVER SOUTH
CENTRAL PORTIONS OF THE FORECAST AREA. GFS CLEARLY SUFFERING FROM
FEEDBACK...AND NOT QUITE SURE WHAT NAM IS SEEING. I CAN FIND A BIT
OF CONVERGENCE...AND NAM HAS AN INSTABILITY AXIS WITH THE
FEATURE...WHICH WORKS NORTHWARD DURING THE EVENING. THERE IS A
WEAK CIRCULATION INDICATED IN THE WATER VAPOR OFF THE FLORIDA
COAST...BUT DONT BELIEVE THIS IS THE CULPRIT. NAM HAS A NICE VORT
AXIS ACROSS SOUTHERN GA/AL AND NORTHERN FL TODAY...BUT DONT
BELIEVE THATS THE TICKET EITHER. ULTIMATELY...HAVE DISCARDED
BOTH NAM AND GFS SOLUTIONS FOR TONIGHT...AND WENT MUCH CLOSER TO FWC POPS
TONIGHT...ALTHOUGH CONFIDENCE IS NOT HIGH.

FOR THE REST OF THE PERIOD...WEAKNESS IN SUBTROPICAL RIDGE LEAVES
US IN A WEAK UPPER LEVEL TROUGH...WITH CONTINUED ABOVE NORMAL
PRECIPITABLE WATER VALUES. THE WARM/DRY SLOT OVER THE AREA MONDAY
GETS PINCHED OUT/MODIFIED...AND TEMPERATURES SHOULD SLIP BACK DOWN
MORE TOWARDS NORMAL. SOME MODEL DIFFERENCES SHOWING UP BY
THURSDAY...WITH 06Z NAM RATHER PROGRESSIVE WITH WESTERN TROUGH.
THE GFS ON THE OTHER HAND...KEEPS A NARROW...FLATTENED RIDGE OVER
THE AREA. DONT EXPECT AND FRONTS TO COME INTO PLAY...BUT A BIT
CONCERNED WITH POSSIBLE OUTFLOW BOUNDARIES SLIPPING INTO THE
AREA....FOR THE MOST PART...WE REMAIN IN THE SAME REGIME...AND
PITY THE FOLKS WORKING RADAR SHIFTS THIS WEEK.

.LONG TERM...(FRIDAY THROUGH MONDAY)
IN AN ATTEMPT TO GET RE-ACQUAINTED WITH THE WEATHER PATTERN AFTER MY
WEEKEND I PERUSED AREA FORECAST DISCUSSIONS AND AGREE THAT GFSS
AMPLIFIED SOLUTION IS LIKELY OVERDONE.  THAT IS CLIMATOLOGICALLY
SPEAKING. BUT LOOKING AT THIS SUMMER...THE RIDGE IN THE WEST/TROUGH
IN THE EAST PATTERN HAS BEEN PRETTY CONSISTENT. RAISED TEMPERATURES
OVER THE WEEKEND AND INTO EARLY NEXT WEEK SEVERAL DEGREES.  ALSO
ADJUSTED WINDS HOLDING ONTO SOUTHERLY FLOW THROUGHOUT THE PERIOD AS
HIGH PRESSURE DOMINATES THE PATTERN ACROSS THE DEEP SOUTH.  AS FOR
PRECIPITATION...WARMER TEMPERATURES WILL RESULT IN GREATER
INSTABILITY...BUT LACK OF ANY SURFACE BOUNDARY WILL MAKE PINPOINTING
EXACT LOCATIONS DIFFICULT. THUS STAYED CLOSE TO GUIDANCE...GENERALLY
IN THE LOW CHANCE CATEGORY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     93  72  91  74 /  40  30  40  40
ANNISTON    93  72  93  73 /  40  30  40  40
BIRMINGHAM  95  73  93  74 /  30  20  40  40
TUSCALOOSA  97  73  95  75 /  20  20  40  30
CALERA      94  74  94  74 /  40  20  40  40
AUBURN      91  72  90  72 /  60  30  40  20
MONTGOMERY  94  73  94  74 /  60  30  50  30
TROY        92  72  91  73 /  60  40  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

81/12
Hazardous weather outlook, Aug 15, 1:16 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT MON AUG 15 2005

ALZ011>015-017>050-161816-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
116 PM CDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE
POSSIBLE ACROSS ALL OF CENTRAL ALABAMA BETWEEN 2 PM CDT AND
8 PM CDT...ESPECIALLY NORTHWEST OF A SELMA TO GADSDEN LINE.

THE COMBINATION OF VERY WARM...MOIST...AND UNSTABLE CONDITIONS WILL
ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON
ACROSS CENTRAL ALABAMA...MAINLY BETWEEN 2 PM CDT AND 8 PM CDT.

THERE IS A HIGH RISK FOR WET MICROBURSTS THIS AFTERNOON
ACROSS MUCH OF CENTRAL ALABAMA...PARTICULARLY NORTHWEST OF
A SELMA TO GADSDEN LINE.  DAMAGING WINDS UP TO 60 MPH IS THE
MAIN HAZARD WITH ANY STRONG TO SEVERE STORM THAT DEVELOPS.
ALSO...LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES MAY
RESULT IN LOCALIZED FLOODING.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...HIGH.

IN ADDITION...HEAT INDICES WILL MAY APPROACH 105 DEGREES THIS
AFTERNOON THROUGH 7 PM CDT WITH SURFACE TEMPERATURES BETWEEN
91 AND 96 DEGREES AND SURFACE DEWPOINTS IN THE LOWER TO MID 70S.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).

WHILE A FEW STRONG OR SEVERE THUNDERSTORMS MAY DEVELOP EACH
AFTERNOON...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

MBS/91

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 2:11 PM CDTSevere Thunderstorm WarningBMXJefferson34 min
Aug 15, 3:50 PM CDTSevere Thunderstorm WarningBMXChilton40 min
Aug 15, 4:51 PM CDTSevere Thunderstorm WarningBMXBarbour24 min
Aug 15, 5:15 PM CDTSevere Thunderstorm WarningBMXBarbour30 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.